Arizona, 2016High Wind in Arizona, February 18, 2016
February 18, 2016 · NWS FGZ · 2 events in 2 counties and zones
An upper level trough moved over Arizona with strong and gusty winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved over Arizona with strong and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 18, 9:07 AM MST, 5 hours earlier.
Area forecast discussion, Feb 18, 9:07 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
907 AM MST THU FEB 18 2016
.SYNOPSIS...A WEATHER DISTURBANCE WILL BRING INCREASING SOUTHWEST
WINDS WITH GUSTS FROM 40 TO 55 MPH LATER THIS MORNING THROUGH
EARLY THIS EVENING...MAINLY FROM THE MOGOLLON RIM NORTHWARD. IN
ADDITION...LOOK FOR A CHANCE OF SHOWERS MAINLY OVER NORTHWEST
ARIZONA. FOR THE WEEKEND...BUILDING HIGH PRESSURE WILL PRODUCE
WARM AND DRY WEATHER ACROSS ARIZONA.
&&
.DISCUSSION...A BAND OF WEAKENING SHOWERS CONTINUED OVER
NORTHWEST AND WEST CENTRAL ARIZONA AS OF 900 AM MST. THE BAND OF
SHOWERS IS IN ASSOCIATION WITH A TROUGH THAT WILL MOVE EASTWARD
ACROSS NORTHERN ARIZONA TODAY. IN ADDITION, THE TROUGH WILL BE
RESPONSIBLE FOR STRONG SOUTHWEST WINDS LATER THIS MORNING AND
AFTERNOON...WITH WIND GUSTS FROM 40 TO 55 MPH PRIMARILY FROM THE
MOGOLLON RIM NORTHWARD. A WIND ADVISORY CONTINUES UNTIL 8 PM MST
THIS EVENING FOR AREAS ALONG AND NORTH OF THE MOGOLLON RIM.
AFTER THIS SYSTEM MOVES TO THE EAST...THE WINDS WILL DIE DOWN
TONIGHT. MODELS SHOW ANOTHER VERY WEAK DISTURBANCE MOVING THROUGH
ARIZONA ON FRIDAY PRODUCING A SLIGHT CHANCE OF SHOWERS ALONG AND
SOUTH OF I-40 AND EAST OF I-17.
OVER THE WEEKEND HIGH PRESSURE IS FORECAST TO RETURN OVER THE
WESTERN STATES PRODUCING DRY AND WARM WEATHER ONCE AGAIN.
ON MONDAY AND TUESDAY...A LOW PRESSURE SYSTEM WILL DROP SOUTHWARD
INTO THE CENTRAL UNITED STATES. IN RESPONSE, A WEAK COLD FRONT
WILL PUSH ACROSS NORTHERN ARIZONA LEADING TO GUSTY NORTHERLY
WINDS AND A BIT COOLER TEMPERATURES.
FROM TUESDAY THROUGH THURSDAY...MODELS SHOW BUILDING HIGH
PRESSURE. SPRING IN FEBRUARY WILL LIKELY CONTINUE.
&&
.AVIATION...FOR THE 12Z PACKAGE...BREEZY SOUTHWEST WINDS WILL
CONTINUE THROUGH THE MORNING HOURS...WITH GUSTS UP TO 25 KNOTS
POSSIBLE IMMEDIATELY DOWNSTREAM OF HIGH TERRAIN. AFTER 16Z...EXPECT
INCREASING WINDS ACROSS ALL OF NORTHERN ARIZONA. THE STRONGEST WINDS
ARE EXPECTED ALONG AND NORTH OF THE MOGOLLON RIM...WHERE SOUTHWEST
WINDS BETWEEN 20 TO 35 KNOTS WITH GUSTS OF 40 TO 55 KNOTS ARE
FORECAST. WINDS ARE EXPECTED TO DECREASE AFTER 02Z FRIDAY.
CEILINGS WILL LIKELY REMAIN WITHIN THE VFR CATEGORY THROUGH THE
PERIOD...BUT PERIODS OF MVFR CEILINGS ARE POSSIBLE FROM KGCN
NORTHWARD FROM 16Z THU THROUGH 00Z FRI. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ004>007-009>017-
039-040.
&&
PUBLIC...MCCOLLUM/TC
AVIATION...MCCOLLUM/RR
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Feb 17, 2:29 PM MST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
229 PM MST WED FEB 17 2016
AZZ004>018-037>040-180615-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
229 PM MST WED FEB 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TONIGHT
MOST AREAS WILL SEE SOUTHWEST WINDS 5 TO 2O MPH. HOWEVER,
LOCALIZED SOUTHWEST WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE FOR
AREAS LIKE DONEY PARK...CAMERON...HOUSE ROCK VALLEY AND MARBLE
CANYON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEATHER SYSTEM WILL MOVE THROUGH NORTHERN ARIZONA THURSDAY
PRODUCING STRONG SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WITH GUSTS
FROM 35 TO 55 MPH. THE GUSTS IN EXCESS OF 40 MPH WILL START LATE
MORNING AND LAST THROUGH THE EARLY EVENING MAINLY FROM THE
MOGOLLON RIM NORTHWARD. A WIND ADVISORY IS IN EFFECT FOR THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Grand Canyon Country
- When
- February 18, 2:07 PM MST
- Where
- Grand Canyon Country forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Grand Canyon Airport ASOS measured a peak wind gust of 59 MPH at 207 PM MST.
High Wind, Little Colorado River Valley in Coconino County
- When
- February 18, 3:15 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The ADOT anemometer at Two Guns measured a peak wind gust of 60 MPH at 315 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 18, 20161 death · $5,000 · 1 event
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- High Wind in South Dakota, February 18 to 19, 201672 kt wind · 23 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in North Dakota, February 18 to 19, 201653 kt wind · 10 events
- High Wind in Colorado, February 18 to 19, 2016103 kt wind · 9 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620306, 620307.